Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 3, 2009, 8:53 PM CDT for Thomas County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 8:53 PM CDT (01:53 UTC)
- Expired
- Jul 3, 2009, 11:28 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:00 PM CDT | HEAVY RAIN 1.03 | Nnw Colby, KS | COCORAHS OBSERVER REPORTED 1.03 INCHES OF RAIN IN 35 MINUTES WITH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 480 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 040153 FFWGLD KSC193-040500- /O.NEW.KGLD.FF.W.0008.090704T0153Z-090704T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 853 PM CDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...LEVANT...HALFORD...GEM...COLBY... * UNTIL MIDNIGHT CDT * AT 853 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM NEAR COLBY...MOVING NORTHEAST AT 15 MPH. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. AT 850 PM CDT...LOCAL LAW ENFORCEMENT REPORTS NUMEROUS ROADS IN THE CITY OF COLBY ARE FLOODED WITH SOME BEING IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3955 10089 3937 10073 3926 10115 3939 10127 $$ FOLTZ
1 follow-up statement
000 WGUS73 KGLD 040428 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1128 PM CDT FRI JUL 3 2009 KSC193-040436- /O.CAN.KGLD.FF.W.0008.000000T0000Z-090704T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS- 1128 PM CDT FRI JUL 3 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN THOMAS COUNTY... AT 1130PM CDT...LOCAL LAW ENFORCEMENT ADVISED FLOOD WATERS HAVE RECEEDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3955 10089 3937 10073 3926 10115 3939 10127 $$ FOLTZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:52 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 3, 4:52 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT FRI JUL 3 2009 .UPDATE... 348 PM MDT FRI JUL 3 2009 UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE EXPANDED WATCH AREA OVER NEBRASKA. LOCKHART && .DISCUSSION... 244 PM MDT FRI JUL 3 2009 MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING THUNDERSTORMS THROUGH MONDAY. FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS SLOWER IN ITS DEVELOPMENT. BOTH SEEM TO BE ON A SIMILAR TRACK NOW. FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG WINDS AND LARGE HAIL SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS KEPT IN PLACE. DLF && .AVIATION... 1124 AM MDT FRI JUL 3 2009 FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH 14Z BEFORE LIFTING/DISSIPATING. AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH. CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO REDUCTIONS IN VIS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 3, 11:56 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT FRI JUL 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT) FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO COLBY AND TRIBUNE KANSAS LINE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 07/DLF
In the hours before
Local storm report, Jul 3, 7:51 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 1 E NORTON 39.84N 99.87W
07/03/2009 NORTON KS TRAINED SPOTTER
4 INCH LIVE TREE BRANCH BLOWN DOWN
&&
JSLLocal storm report, Jul 3, 7:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 16 S BURLINGTON 39.07N 102.27W
07/03/2009 KIT CARSON CO PUBLIC
10 FOOT BY 10 FOOT BY 20 FOOT HIGH OLD BUILDING BLOWN
OVER
&&
JSLLocal storm report, Jul 3, 8:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG NORTON 39.84N 99.89W
07/03/2009 NORTON KS LAW ENFORCEMENT
POWER LINES DOWN IN TOWN
&&
JSLLocal storm report, Jul 3, 8:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST NORTON 39.84N 99.89W
07/03/2009 M59 MPH NORTON KS ASOS
NORTON ASOS MEASURED WIND GUST OF 59 MPH.
&&
GJGSpecial weather statement, Jul 3, 8:17 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 717 PM MDT FRI JUL 3 2009 KSZ014-040145- THOMAS- 817 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS... AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEVANT...AND MOVING NORTHEAST AT 30 MPH. INTENSE CLOUD TO GROUND LIGHTNING...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Special weather statement, Jul 3, 8:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 740 PM MDT FRI JUL 3 2009 COZ092-040215- CHEYENNE COUNTY- 740 PM MDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF KIT CARSON...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 53 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.